We may earn money or products from the companies mentioned in this post.
Content Warning: This post contains my candid thoughts about my experience taking Ozempic, a GLP-1 (glucagon like peptide) and goes into my body, weight and experience with taking medicine to lose weight. I am not a medical professional. Ozempic is a prescription medication and all prescriptions should be discussed with your prescriber.
This is my Ozempic Face. My journey with GLPs-1s (glucagon like peptides). Okay, it is actually just the face I have had my whole life, but like media and click bait farms, saying “Ozempic Face” gets your attention. I do not know how to compose this post. I want to talk about my journey with Ozempic, but I also want to talk about my lifelong struggle with my weight. Since you are probably here from Missy’s post, I will lead with my Ozempic experience. Because I WISH everyone had a guaranteed success like Missy has. I wish I did.
I get so frustrated seeing how well it works for other people. I am happy for them, but it is also a reminder to me how I feel like my body fails me. It is why it is so important that I write this with Missy’s. Because I feel isolated and once again, like a failure. Even a miracle drug hasn’t fixed me.
I started Ozempic at the end of November 2022 – 3 months after my best friend died. 2 years after my dad died. 4 years after my mom died. 1 year after giving up trying to have a second baby. 6 months after starting to exercise and having a healthy relationship with food again, although still constantly thinking about it. I was hopeful. I was nervous. But Missy had such a good experience and it gave me the courage to talk to my doctor about it.
My doctor was all in. He also knew my mom and dad and knew the type of health issues I was currently having (high blood pressure, anxiety, PCOS, and my A1C rose from 5.2 to 5.9 in 9 months) and the ones I was at risk for since he knew their medical history. I had been on Metformin before to help with my PCOS and pre diabetes. It made me miserable. Constant diarrhea. I had been taking Ovasitol for PCOS before that and ended up quitting the Metformin to go back on something like that. Because he knew I regularly checked my blood sugars and knew the symptoms of low blood sugar, he was comfortable starting me on Ozempic. My insurance covered it with a PA. I started.
The lowest dose did not do much. But the thing I noticed right away was that I was not biting my fingernails anymore. Something I have done my entire life. No longer did it. It was so weird.
Then I increased my dose. Woah, Nellie. I had these awful burps. Felt like I was going to vomit the 2-3 mornings after I got my shot. Had diarrhea constantly. Stomach pains. I thought “ okay, obviously I am not eating well enough for this. Gotta drastically reduce fat and sugar consumption.” Didn’t help. I scoured Reddit for answers. I switched my injection site from my belly to my thighs to my arms. Helped a little but not enough.
I went back to doctor. I had lost 4 lbs. He suggested I try staying at the same dose for longer. So I was on 0.5 for a few months and started to feel better. I noticed that I was rarely hungry or thinking about food constantly. I felt full faster. My intense cravings were no longer the loudest thoughts in my head.My alcohol consumption is always low if I am not on vacation or out with friends, but I had absolutely no desire to even touch the stuff except for a trip to Mexico in January. I never realized how much I thought about food until I was not thinking about food anymore. While I was not losing weight, I liked the freedom from food.
I finally felt good enough to increase my dosage to the 1 mg. In doing so, I went back to square one. I noticed I was declining social invitations. I would get anxious to go to the store. I almost did not go to Taylor Swift because I was too nervous about the bathrooms. I had to have Pepto Bismo with me at all times. That is when I went to the doctor and said “ I cannot do this anymore.” 5 months of stomach pains, diarrhea, and burps that tasted and smelled so bad – and I only lost 4 pounds?!?!
Missy had switched to Mounjaro and I asked to try it. He said he was going to suggest it because people have less GI issues with it, but that I could still have GI issues. He wanted me to wait 4 weeks before starting it because he wanted me to have a fresh start and it takes a while for it to leave your body.
I started the Mounjaro at the end of May. Lowest dose – 2.5 mg for 4 weeks. 5 mg for 4 weeks and just took my third shot of 7.5 mg. I was gone a lot during the summer, so I did miss some weeks. But I feel a lot better on Mounjaro. I do have a little morning sickness and sometimes the thought of food repulses me – like it did when I was pregnant. But I have not been near as sick. I have only lost 10 lbs so far, so I am still not dropping weight like everyone else does.
The food noise is just gone. I don’t get a dopamine high when I eat something that tastes really good. To be honest, I kind of miss it? To replace the dopamine high, I have found myself shopping more. Which, I don’t want to be doing either. Still not biting my nails anymore. I get full so easily. Like I went from ordering 2-3 things at Taco Bell to getting full on a Mexican pizza. Like I never thought it was possible to only eat one thing at Taco Bell, unless you were just having a snack.
I have not been regularly exercising since the beginning of July because of how much I was away from home. I want to walk more, but it always makes my achilles tendonitis flare up and then it is too painful to walk. We have weight training with our trainer, but I have not been consistent with her since June.
I start the 10 mg shot in a week and a half. I just got my A1C results back and they are the highest they have ever been. I am having diabetic fasting blood glucose numbers several times a week. I am scared. But, I am hopeful, too. I just have to stop comparing myself to others. In all aspects of my life. Do they have a medicine for this yet?